Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 23, NWS Grand Forks, ND

August 22, 20086 counties in Minnesota; 9 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Aug 22, 2008, 9:06 PM CDT for 6 counties in Minnesota; 9 counties in North Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2008, 9:06 PM CDT (02:06 UTC)
Expired
Aug 22, 2008, 11:37 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Pembina County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 23 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 230214
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CDT FRI AUG 22 2008

...WINDS TO GRADUALLY DIMINISH THROUGH MIDNIGHT...

.WEST WINDS OF 25 TO 30 MPH WITH GUSTS TO AROUND 45 MPH WILL
CONTINUE THROUGH MIDNIGHT. DEEP LOW PRESSURE OVER NORTHWEST
ONTARIO WILL CONTINUE TO PRODUCE THE GUSTY WINDS FOR A FEW MORE
HOURS...WITH DIMINISHING WINDS AFTER MIDNIGHT.

NDZ006-007-014-015-024-026-028-038-054-230500-
/O.EXT.KFGF.WI.Y.0022.000000T0000Z-080823T0500Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
915 PM CDT FRI AUG 22 2008

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT.

WEST NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS OVER 45 MPH WILL
CONTINUE INTO THE EVENING. THE WINDS WILL SLOWLY BEGIN TO DIMINISH
AFTER MIDNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-230500-
/O.NEW.KFGF.WI.Y.0023.080823T0206Z-080823T0500Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CAVALIER...
GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...LISBON...
GWINNER...WAHPETON
915 PM CDT FRI AUG 22 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
THROUGH MIDNIGHT FROM THE DEVILS LAKE BASIN INTO THE RED RIVER
VALLEY. DEEP LOW PRESSURE OVER NORTHWEST ONTARIO WILL CONTINUE TO
PRODUCE THE GUSTY WINDS FOR A FEW MORE HOURS...WITH DIMINISHING
WINDS AFTER MIDNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

EWENS
1 follow-up statement
000 
WWUS73 KFGF 230437 AAA
NPWFGF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT FRI AUG 22 2008

...WIND ADVISORY IS CANCELLED...

MNZ001>004-007-029-NDZ008-016-027-029-030-039-049-052-053-230545-
/O.CAN.KFGF.WI.Y.0023.000000T0000Z-080823T0500Z/
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...WARREN...BRECKENRIDGE...CAVALIER...
GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...LISBON...
GWINNER...WAHPETON
1137 PM CDT FRI AUG 22 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

ALTHOUGH GUSTY WINDS WILL CONTINUE THROUGH THE NIGHT...THEY HAVE
DIMINISHED BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY
HAS BEEN CANCELLED.

$$

NDZ006-007-014-015-024-026-028-038-054-230545-
/O.CAN.KFGF.WI.Y.0022.000000T0000Z-080823T0500Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
1137 PM CDT FRI AUG 22 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

ALTHOUGH GUSTY WINDS WILL CONTINUE THROUGH THE NIGHT...THEY HAVE
DIMINISHED BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY
HAS BEEN CANCELLED.

$$

NG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 22, 2:49 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Aug 22, 2:49 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CDT FRI AUG 22 2008

.SHORT TERM...
WINDS WILL BE THE MAIN STORY EARLY ON...WITH THE MAIN CHALLENGE
AFTER THAT BEING HOW COOL TEMPS WILL FALL OVER THE NEXT COUPLE OF
DAYS. WILL GO WITH A MODEL BLEND TODAY...WITH NO REAL PREFERENCE.

TONIGHT...500MB LOW NOW OVER EXTREME SOUTHWEST MANITOBA AND IS
STILL FORECAST TO TRACK TOWARD THE WINNIPEG AREA BY 00Z SAT...AND
INTO WESTERN ONTARIO BY 12Z SAT. INITIAL SFC COLD FRONT APPEARS
TO BE JUST EAST OF A LINE FROM KROX TO KFSE TO KAXN. REGIONAL
RADAR LOOP SHOWS A FEW SHOWERS ALONG THE COLD FRONT...BUT THE MOST
ACTIVITY IS ON THE BACK SIDE OF THE 500MB LOW...OR AROUND AND
NORTH OF KMOT. EXPECT THIS ACTIVITY TO SHIFT TOWARD KDVL AND THE
FAR NORTHERN VALLEY THIS EVENING. COULD BE A FEW STRIKES OF
LIGHTNING WITH THIS...BUT IT SHOULD STAY SHOWERS FOR THE MOST
PART. THERE IS STILL A SECONDARY COLD FRONT FROM WESTERN MANITOBA
DOWN INTO WESTERN NORTH DAKOTA. WIND SPEEDS HAVE BEEN STRAIGHT
WEST SO FAR TODAY IN OUR FA AND HAVE BEEN BORDERLINE WIND ADVISORY
CRITERIA IN THE KDVL REGION. AS THE SECONDARY COLD FRONT MORE COLD
ADVECTION COME DOWN IN THE EARLY EVENING...IT SHOULD STRENGTHEN
THE WIND FROM MORE OF A NORTHWEST DIRECTION. WILL EXTEND THE WIND
ADVISORY THROUGH 9 PM WHERE IT IS ALREADY IN EFFECT. THOUGHT ABOUT
EXTENDING THE AREA A BIT FURTHER EAST...BUT CONFIDENCE NOT TOO
HIGH FOR THAT. WILL LET THE EVENING SHIFT SEE HOW THE WINDS
MATERIALIZE FURTHER NORTH AND WEST AND ADJUST THE ADVISORY IF
NEEDED. WITH THE COMBINATION OF CLOUDS AND WINDS...TEMPS WILL NOT
FALL TOO FAR TONIGHT BUT IT WILL BE MUCH DRIER AND COOLER BY
MORNING.

SAT...LOOKS LIKE ONE MORE LOBE OF VORTICITY WILL PASS THROUGH THE
FA ON SATURDAY...ESPECIALLY IN THE NORTH. WILL GO WITH MORE CLOUD
COVER IN THIS AREA AS A RESULT...BUT NOT ADD ANY PCPN CHANCES.
WITH SFC HIGH PRESSURE BUILDING IN BY 00Z SUN...WINDS WILL BE MUCH
LIGHTER THAN TODAY.

SAT NIGHT-MON...QUITE A COOL SUNDAY MORNING IS IN STORE FOR THE
REGION WITH SFC HIGH PRESSURE SETTLING RIGHT OVERHEAD. WILL KEEP
MIN TEMPS IN THE LOW 40S...BUT WOULD NOT BE SURPRISED TO SEE A FEW
COOLER READINGS IN THE TRADITIONAL COLDER SPOTS IN THE EASTERN FA.
SFC HIGH STARTS TO PUSH EAST SUNDAY NIGHT INTO MONDAY...WITH TEMPS
STARTING A SLOW MODERATING TREND.

.LONG TERM TUE-FRI...
MODELS ARE IN DECENT OVERALL AGREEMENT THIS PERIOD...AND THE
CONSISTENT GFS IS PREFERRED TODAY. A SW FLOW ALOFT WILL DEVELOP BY
TUE/WED...AND A STRONG SHORTWAVE IS PROGGED TO MOVE INTO THE REGION.
THE MAIN QUESTION FOR CONVECTION WILL BE HOW MUCH MOISTURE CAN
RETURN AFTER THE COOL DOWN AND FALL LIKE WEATHER THIS WEEKEND.
ENOUGH MOISTURE SHOULD RETURN FOR SOME INSTABILITY AND THE THREAT
FOR SHOWERS/STORMS BY TUE AFTERNOON THROUGH WED NIGHT. BY THU...DRIER
NW FLOW SHOULD OVERSPREAD THE REGION WITH SEASONAL TEMPS INTO FRI.

&&

.AVIATION...
THE MAIN CHALLENGE WILL BE WIND SPEEDS AND MVFR CEILINGS THAT SHOULD
MOVE OUT OF CANADA TONIGHT. THERE SHOULD BE A WINDY PERIOD THIS
EVENING INTO THE OVERNIGHT WITH ANOTHER SURGE OF COLDER AIR AND
WINDS TURNING MORE NORTHWESTERLY. THERE SHOULD BE GUSTS AROUND 30KT AT
MOST SITES FROM 23-06Z. IN ADDITION...CEILINGS WILL LOWER INTO THE
MVFR RANGE AT MOST AREAS TONIGHT WITH COLD ADVECTION CONTINUING INTO
SAT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ006-007-014-015-
     024-026-028-038-054.

MN...NONE.
&&

GODON/DK
Hazardous weather outlook, Aug 22, 6:54 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CDT FRI AUG 22 2008

MNZ001>004-007-008-013>015-022-027-029-030-040-NDZ008-016-027-029-
030-039-049-052-053-231200-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
654 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY. THERE IS A
CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-026-028-038-054-231200-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH COUNTY-
654 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BECOME WEST AND INCREASE TO 25 TO 35 MPH WITH GUSTS TO
40 MPH FROM LATE MORNING THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY MORNING. THERE IS A
CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ005-006-009-016-017-023-024-028-031-032-231200-
ROSEAU-LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-
SOUTH BELTRAMI-SOUTH CLEARWATER-HUBBARD-EAST BECKER-
EAST OTTER TAIL-WADENA-
654 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR FOR STRONG OR ISOLATED SEVERE
THUNDERSTORMS DURING THE MID AFTERNOON AS A COLD FRONT MOVES
THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT. NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY. THERE IS A
CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

Nearby

Wind Advisories in North Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.